Miscellaneous NewsKS-associated IRIS common among people starting HIV therapy in Africa
April 4, 2013
Over 13% of people with HIV-related Kaposi’s sarcoma experience a worsening of disease after starting antiretroviral therapy, an international team of investigators report in the online edition of AIDS. This paradoxical worsening of disease was attributed to immune reconstitution inflammatory syndrome (IRIS) and was significantly more likely to occur among patients in southern Africa compared to those in the UK.
The authors believe their findings have important implications for HIV treatment strategies in southern Africa and also highlight the need for improvements in KS awareness among both clinicians and patients in resource-limited settings.
Kaposi’s sarcoma (KS) is the most common HIV-related cancer and is an important cause of illnesses and death in sub-Saharan Africa.
The introduction of effective HIV therapy in the late 1990s was accompanied by a substantial fall in KS incidence among people with HIV in the UK and similar countries. Moreover, treatment with antiretroviral drugs alone has been associated with complete or partial resolution of KS in up to 80% of patients.
For the full article, please click here.